Hail, Nevada
- When
- April 18, 12:32 AM CST
- Where
- Nevada County, 0.67 mi NE of Willisville
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.528, -93.293
Penny size hail fell in the Willisville community.
A strong upper level trough shifted east into Western Texas and Oklahoma during the early morning hours of April 17th, entering Central Oklahoma and Texas during the afternoon. This trough allowed the dry line to mix east across Central Texas during the afternoon ahead of an associated cold front, while southerly winds increased across the Ark-La-Tex, returning warm, moist, and unstable air back…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong upper level trough shifted east into Western Texas and Oklahoma during the early morning hours of April 17th, entering Central Oklahoma and Texas during the afternoon. This trough allowed the dry line to mix east across Central Texas during the afternoon ahead of an associated cold front, while southerly winds increased across the Ark-La-Tex, returning warm, moist, and unstable air back north across much of the region. Large scale forcing increased across East Texas, Southeast Oklahoma, Southwest Arkansas, and North Louisiana during the evening through the early morning hours on the 17th-18th, resulting in showers and thunderstorms becoming more numerous while spreading north northeast across the area. Steep mid level lapse rates and strong wind shear had spread east across the region ahead of the trough and associated cold front, such that scattered strong to severe thunderstorms developed, resulting in damaging winds which downed trees across portions of Miller and Columbia Counties in Southwest Arkansas. These storms weakened by daybreak and diminished from west to east on April 18th, as the cold front had pushed through the area returning cooler and drier air into the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 17, 10:56 PM CST, 1 hour 36 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1156 PM CDT Wed Apr 17 2019
.AVIATION...
MVFR cigs will persist across much of E TX/Wrn LA/SW AR through
the overnight hours, with these cigs spreading into Scntrl AR/the
remainder of Ncntrl LA over the next few hours, while gradually
lowering to IFR especially as convection continues to increase
overnight across much of these areas. Have continued mention of
VCTS with tempo thunder mention at the E TX terminals between
07-12Z, with a line of strong to severe convection expected to
enter E TX during this time. Wind gusts in excess of 35kts, small
hail, IFR cigs, reduced vsbys, and extreme turbulence are possible
in/near the convection, but should gradually weaken overnight as
it approaches SW AR/NW LA by or just prior to 12Z Thursday.
Additional convection redevelopment is expected as the remnants
spread E across SCntrl AR/N LA throughout the morning, reaching
the ELD/MLU terminals by mid to late morning. Should see cigs
improve to MVFR (with brief VFR cigs possible) with the passage of
the stronger convection, with these cigs persisting through much
of the day before the convection diminishes from W to E from late
morning through the afternoon. MVFR cigs will also lift/scatter
out from NW to SE during the afternoon/evening, with VFR
conditions returning by the latter portion of the TAF period over
all but the MLU terminal. S winds 8-12kts tonight will become WNW
8-12kts in wake of the passing convection late tonight/Thursday
morning, except strong and gusty near the stronger storms. NW
winds will increase to 13-18kts with gusts to 30kts over E TX/SE
OK/adjacent SW AR. /15/
&&
.PREV DISCUSSION... /issued 1015 PM CDT Wed Apr 17 2019/
SHORT TERM.../Tonight/
Sct convection has begun to increase late this evening across
areas of extreme NE TX/SE OK N of the I-30 corridor, in response
to shortwave ripples which have developed ahead of a large upper
level trough that has entered Wrn TX. This area lies within a
region of moderate MLCape, characteristic of 1500-2000 J/Kg and
H700-500 lapse rates of 7-7.5 C/Km. An isolated severe threat can
not be ruled out here, but primary concern remains with the
ongoing bow echo farther W along the Red River of Srn OK/N TX
which when extrapolated, should reach Wrn McCurtain County OK
around or just prior to 05Z. Although recent radar trends have
shown some weakening with these storms, they could re-intensify,
with additional strong to svr convection farther W across Ncntrl
TX S of the I-20 corridor expected to continue surging E into E TX
by/after 06Z. The greater instability axis is expected to linger
across SE OK/E TX through much of the overnight hours before
waning, thus these storms could build upon their momentum as a
40-50kt SWrly LLJ maintains the convection ahead of the
approaching trough into SW AR/NW LA by daybreak.
Have inserted severe mention in the forecast for SE OK/E
TX/adjacent SW AR, with the expectation that the convection should
gradually weaken late as they enter NW LA near/just prior to
daybreak. Have maintained categorical pops for the Wrn half of the
area, but did taper pops a bit for the Ern sections of Ncntrl LA
which should only see isolated convection at best through
daybreak. Have maintained the Flash Flood Watch area as is, as the
latest runs of the 00Z HREF, HRRR, and to some extent, the GFS
suggest that the convection will remain progressive enough which
would help to limit the storm total QPF over the area. Did make a
few minor adjustments to min temps tonight, lowering them slightly
across portions of SE OK/E TX where the stronger convection will
result in cooler temps.
Zone update already out...grids will be available shortly.
15
PREV DISCUSSION... /issued 735 PM CDT Wed Apr 17 2019/
AVIATION...
MVFR cigs will continue this evening across E TX/NW LA/much of SW
AR, but cigs should gradually lower to IFR by mid to late evening
across portions of E TX, with these cigs developing farther E into
the LFK/SHV terminals after 06Z. Sct -SHRA have developed over
ECntrl TX just W of TYR, and this trend will continue this evening
as they spread NE into portions of extreme NE TX/SE OK/adjacent SW
AR. However, the primary focus will be increasing convection
by/after 06Z across E TX, which will spread E across the region
overnight through Thursday morning. Have pushed back VCTS mention
to the E TX terminals to the 06-09Z timeframe, and into the SW
AR/NW LA terminals between 08-12Z. Gusty winds in excess of 35kts,
reduced vsbys, IFR cigs, and extreme turbulence will be possible
in and near the convection, which should gradually weaken prior to
daybreak as it continues to march E across S AR/N LA. Some
improvement to cigs (to MVFR/even VFR briefly) is expected in wake
of the convection, although any breaks in the cigs should be
short-lived as MVFR cigs redevelop by mid to late morning from W
to E across the area. Sct -SHRA with isolated -TSRA may redevelop
across the region by afternoon as the primary upper level trough
swings E. However, this additional convection should diminish from
NW to SE by mid to late afternoon across NE TX/SW AR, where VFR
conditions will return. S winds 8-12kts tonight will become WNW
8-12kts in wake of the passing convection late tonight/Thursday
morning, except strong and gusty near the stronger storms. /15/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 67 72 50 69 / 80 60 0 0
MLU 66 74 50 68 / 30 90 20 10
DEQ 63 70 44 68 / 90 40 10 0
TXK 65 71 46 67 / 90 50 10 0
ELD 66 72 47 67 / 60 70 10 10
TYR 64 75 49 70 / 90 30 10 0
GGG 65 74 47 69 / 90 50 0 0
LFK 66 77 50 72 / 70 60 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Thursday evening for ARZ061-071>073.
LA...Flash Flood Watch through Thursday evening for LAZ001>006-
010>014.
OK...None.
TX...Flash Flood Watch through Thursday evening for TXZ126-137-138-
150>153.
&&
15Hazardous Weather Outlook National Weather Service Shreveport LA 1156 AM CDT Wed Apr 17 2019 ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124-125-136-149- 165>167-181700- Sevier-Howard-Little River-Hempstead-Miller-McCurtain-Red River- Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Smith-Cherokee- Angelina-San Augustine-Sabine- 1156 AM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for portions of southwest Arkansas, southeast Oklahoma, east Texas, and northeast Texas. .DAY ONE...This Afternoon and Tonight... Strong to severe thunderstorms remain possible during tonight and into Thursday morning. Large hail, damaging winds, and even a tornado or two remain possible. Locally heavy rainfall may lead to isolated flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Strong to severe thunderstorms will continue into Thursday. Large hail, damaging winds, and a tornado or two will be possible. In addition, locally heavy rainfall may lead to isolated flash flooding. The severe weather threat should end from west to east by Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight and into Thursday. ARZ061-071>073-LAZ001>006-010>014-TXZ126-137-138-150>153-181700- Nevada-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne- Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Marion-Gregg- Harrison-Rusk-Panola-Nacogdoches-Shelby- 1156 AM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, east Texas, and northeast Texas. .DAY ONE...This Afternoon and Tonight... A Flash Flood Watch is in effect 7 PM CDT this Wednesday evening until 7 PM CDT Thursday evening. Strong to severe thunderstorms are possible tonight and into Thursday. Large hail, damaging winds, and a tornado or two remain possible. Locally heavy rainfall may lead to flash flooding, especially where soils remain very wet from recent heavy rains in southern Arkansas and northern Louisiana. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... A Flash Flood Watch is in effect 7 PM CDT this Wednesday evening until 7 PM CDT Thursday evening. Strong to severe thunderstorms will continue into Thursday. Large hail, damaging winds, and a tornado or two remain possible. In addition, locally heavy rainfall may lead to flash flooding, especially where soils remain very wet from recent heavy rains in southern Arkansas and northern Louisiana. The severe weather threat should end from west to east during Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight and into Thursday. LAZ017>022-181700- Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle- 1156 AM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for portions of north central Louisiana and northwest Louisiana. .DAY ONE...This Afternoon and Tonight... Strong to severe thunderstorms are possible late tonight and more likely during the daytime hours of Thursday. Large hail, damaging winds, and a tornado or two will be possible. Locally heavy rainfall may lead to isolated flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Strong to severe thunderstorms are possible during the daytime hours of Thursday. Large hail, damaging winds, and a tornado or two remain possible. In addition, locally heavy rainfall may lead to isolated flash flooding. The severe weather threat should end from west to east by late Thursday afternoon or early Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed by Thursday morning.
Special Weather Statement
National Weather Service Shreveport LA
1040 PM CDT Wed Apr 17 2019
OKZ077-TXZ096-180430-
McCurtain OK-Red River TX-
1040 PM CDT Wed Apr 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN AND
NORTHWESTERN RED RIVER COUNTIES UNTIL 1130 PM CDT...
At 1039 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Raymond Gary State Park, or 21 miles east of Hugo,
moving northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Manchester, Wright City, Valliant, Millerton, Farmers Hill, Rufe,
Smithville, Watson, Battiest, Pickens, Mount Herman, Sherwood,
Redland, Kanawha, Glover, Kiomatia, Slim, Bethel, Ringold and Golden.
LAT...LON 3451 9447 3450 9447 3378 9513 3387 9530
3391 9528 3389 9526 3389 9525 3393 9525
3396 9523 3394 9516 3423 9515 3425 9505
3451 9505
TIME...MOT...LOC 0339Z 211DEG 37KT 3402 9513
12Special Weather Statement National Weather Service Shreveport LA 1049 PM CDT Wed Apr 17 2019 ARZ059-OKZ077-TXZ096-097-180430- Little River AR-McCurtain OK-Bowie TX-Red River TX- 1049 PM CDT Wed Apr 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LITTLE RIVER... SOUTHEASTERN MCCURTAIN...NORTHWESTERN BOWIE AND SOUTHEASTERN RED RIVER COUNTIES UNTIL 1130 PM CDT... At 1049 PM CDT, Doppler radar was tracking a strong thunderstorm near Boxelder, moving northeast at 45 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Boxelder, Avery, Annona, Haworth, Bokhoma, Moon, Cerrogordo, Goodlake, Harris, Goodwater, Shinewell, English and America. LAT...LON 3390 9440 3342 9490 3350 9502 3405 9467 TIME...MOT...LOC 0349Z 214DEG 38KT 3351 9493 12
Special Weather Statement
National Weather Service Shreveport LA
1054 PM CDT Wed Apr 17 2019
ARZ050-051-OKZ077-180445-
Howard AR-Sevier AR-McCurtain OK-
1054 PM CDT Wed Apr 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEVIER...
NORTHWESTERN HOWARD AND EAST CENTRAL MCCURTAIN COUNTIES UNTIL 1145 PM
CDT...
At 1053 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of De Queen, moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
De Queen, Gillham, Eagletown and West Line.
LAT...LON 3419 9447 3419 9424 3436 9425 3435 9414
3431 9407 3394 9449 3405 9466 3437 9447
TIME...MOT...LOC 0353Z 218DEG 27KT 3411 9451
12Special Weather Statement
National Weather Service Shreveport LA
1200 AM CDT Thu Apr 18 2019
ARZ050-059-OKZ077-TXZ096-097-180545-
Sevier AR-Little River AR-McCurtain OK-Bowie TX-Red River TX-
1200 AM CDT Thu Apr 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LITTLE RIVER...
NORTHWESTERN SEVIER...SOUTHEASTERN MCCURTAIN...NORTHWESTERN BOWIE AND
EAST CENTRAL RED RIVER COUNTIES UNTIL 1245 AM CDT...
At 1200 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Arkinda, or 14 miles northwest of Foreman, moving
northeast at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
De Queen, Horatio, Idabel, Gillham, Haworth, Bokhoma, Eagletown,
Moon, Cerrogordo, Beaverdams, Goodlake, Harris, Geneva, Goodwater,
Shinewell, Tom, America, West Line, Bryarly and West Otis.
LAT...LON 3419 9447 3419 9417 3414 9409 3414 9410
3413 9410 3413 9408 3357 9472 3372 9495
3426 9447
TIME...MOT...LOC 0500Z 218DEG 32KT 3384 9460
12Special Weather Statement
National Weather Service Shreveport LA
1248 AM CDT Thu Apr 18 2019
ARZ061-180630-
Nevada AR-
1248 AM CDT Thu Apr 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEVADA COUNTY UNTIL
130 AM CDT...
At 1248 AM CDT, Doppler radar was tracking a strong thunderstorm
near Willisville, or 13 miles north of Waldo, moving northeast at 60
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rosston, Willisville, Bodcaw, Bluff City, White Oak Lake State Park,
Cale, Mount Moriah, Young, Morris, Waterloo and Reader.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3382 9320 3380 9318 3382 9314 3379 9313
3378 9311 3378 9310 3359 9311 3345 9329
3354 9340
TIME...MOT...LOC 0547Z 222DEG 53KT 3355 9329
15Special Weather Statement
National Weather Service Shreveport LA
112 AM CDT Thu Apr 18 2019
ARZ061-072-180645-
Nevada AR-Columbia AR-
112 AM CDT Thu Apr 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEVADA AND
NORTHWESTERN COLUMBIA COUNTIES UNTIL 145 AM CDT...
At 112 AM CDT, Doppler radar was tracking a strong thunderstorm just
west of Waldo, moving northeast at 60 mph.
Penny to nickel size hail and winds in excess of 40 mph will be
possible with this storm.
Locations impacted include...
Waldo, Willisville, White Oak Lake State Park, Young, College Hill,
Lamartine and Waterloo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
southwestern Arkansas.
LAT...LON 3342 9312 3330 9332 3335 9341 3344 9336
3371 9311
TIME...MOT...LOC 0611Z 215DEG 50KT 3339 9331
15The Shreveport radar (KSHV), 130 km away, was scanning. The volume nearest the first event began at 06:31 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Penny size hail fell in the Willisville community.
Trees and power lines were blown down near Fouke. A portion of a metal roof was blown off of a church.
Trees were downed in multiple locations between Buckner and Waldo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813803, 813804, 813805.